Granulomtous Liver Disease

Division of Hepatology, Northwestern University Feinberg School of Medicine, Chicago, IL 60611, USA.
Clinics in liver disease (Impact Factor: 3.66). 05/2012; 16(2):387-96. DOI: 10.1016/j.cld.2012.03.013
Source: PubMed


Hepatic granulomata are not infrequently encountered in liver biopsy and often are associated with systemic disease. The clinical presentation varies with the particular systemic process. From a biochemical standpoint, the most common abnormalities are elevated serum alkaline phosphatase and γ-glutamyltransferase. The observation of granulomata in a liver biopsy specimen warrants workup to identify a possible cause. Clues may be obtained in the medical history, on physical examination, or with specialized blood testing or radiologic studies. Treatment involves therapy of the underlying cause of the disease associated with the development of the granulomatous hepatitis.

3 Reads
  • [Show abstract] [Hide abstract]
    ABSTRACT: A wide variety of diseases and injuries can cause granulomatous hepatitis, and drug-induced granulomatous hepatitis is a well-described entity. Sulfonylurea derivatives, which are commonly used oral hypoglycemic agents in the treatment of non-insulin-dependent diabetes mellitus, have been implicated in liver disease. However, glyburide, a second-generation sulfonylurea and a potent hypoglycemic drug, is considered to have less hepatic side effects than chlorpropamide. It has been reportedly associated with cholestatic jaundice and hepatitis and with hypersensitivity angitis. A case of necrotizing granuloma has been reported. We present a second case of granulomatous hepatitis occurring in a patient who had been taking glyburide for approximately three years, and we review the literature for glyburide-associated hepatitis.
    Digestive Diseases and Sciences 03/1996; 41(2):322-5. DOI:10.1007/BF02093822 · 2.61 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: – In the United States, the majority of patients with granulomatous liver disease do not have an identifiable cause. – When a specific diagnosis can be made, therapy should be directed at eradicating the cause. – A plan of management must recognize the drug history and nationality of the patient, chest radiograph, slit lamp examination of the eyes, skin tests, special stains of liver biopsies, and serum antibodies. – In those patients for whom a specific diagnosis cannot be established, the use of corticosteroids requires that the patient have a clinical justification for treatment or manifest important changes in findings of liver biopsies. – Patients selected for steroid treatment should be subjected to close laboratory monitoring, and the decision to continue therapy should be based on objective parameters. – Treatment of steroid-resistant disease might require methotrexate, chloroquine, cyclosporine, azathioprine, or ursodeoxycholic acid.
    Current Treatment Options in Gastroenterology 11/2000; 3(6):473-479. DOI:10.1007/s11938-000-0036-5
  • [Show abstract] [Hide abstract]
    ABSTRACT: Drug-induced hepatotoxicity is underrecognized but increasingly identified as causing acute and chronic liver disease. Several prescription drugs, over-the-counter medications, dietary and/or supplementary agents, and herbal products are hepatotoxic. Drug-induced liver injury mimics other primary acute and chronic liver diseases and it should be considered in patients with hepatobiliary disease. Certain drugs result in specific histopathologic patterns of liver injury, which may help in sorting out the responsible drug. The diagnosis of drug-induced hepatotoxicity is challenging. It involves excluding other possible causes, careful medication history, the latent period between drug exposure and symptom onset and/or abnormal liver tests, and histopathologic findings.
    Clinics in liver disease 11/2013; 17(4):547-564. DOI:10.1016/j.cld.2013.07.004 · 3.66 Impact Factor
Show more